You're not a wimp, you're not a tough guy. You're somewhere in between. Congratulations! You are an anaphylactoid reaction!
A reaction that is clearly in search of an identity is the so-called "anaphylactoid" reaction. This term has been applied to two general categories of transfusion reactions, with differing mechanisms but similar presentations. First, we'll discuss the presentation of anaphylactoid reactions, then the two differing mechanisms of getting there.
The definition of this reaction is not standardized, but it is described as being more severe than urticaria and less severe than anaphylaxis. As you can imagine, there is a LOT of room between those two extremes! Most reactions that get called "anaphylactoid" have symptoms involving the respiratory system, in the form of bronchospasm-like symptoms such as wheezing and shortness of breath. In addition, they may have urticaria that is more generalized than that seen in the classic urticarial reaction, and gastrointestinal symptoms such as vomiting and diarrhea. All of the above symptoms may be seen in true anaphylactic reactions, so you can imagine how one person's "anaphylactoid" reaction may be another's "anaphylaxis."
As discussed in another section, anaphylactic reactions are most often seen in patients with severe IgA deficiency who form detectable anti-IgA antibodies. People who have less severe deficits of IgA may also develop anti-IgA, but it they often do not. The anti-IgA in these individuals appears to be less potent, since the reactions that result from exposure to IgA in donor plasma transfused to these patients is less severe.
Symptoms that are similar to those seen in anaphylactoid reactions may also be seen in patients who are taking angiotensin-converting enzyme (ACE) inhibitors and receive transfusion of blood through leukocyte-reduction filters. The mechanism is probably related to the fact that the interaction of blood and the filter may produce bradykinin (a potent vasodilator). In and of itself, that isn't a problem for most people, but since ACE inhibitors slow the breakdown of bradykinin, people taking those medications may see significant hypotension that resembles that seen in anaphylaxis.
The principles of treatment of an anaphylactoid reaction are similar to those for true anaphylaxis. Aggressive pressure support with the use of epinephrine is often necessary.
These reactions are prevented primarily by avoiding exposure to the offending antigen if possible. Washed or products from Ig-A deficient donors should be used in IgA-deficient patients. If suc products are not available, pretreatment of the patient with corticosteroids and antihistamines may be effective.
Back to Anaphylactic Reactions
Back to Transfusion Reaction Types